Alert archive / Oregon / Flash Flood Warnings in 2004
Flash Flood Warning 15, NWS Pendleton, OR
NWS Pendleton, OR issued this flash flood warning at Aug 15, 2004, 5:57 PM PDT for Grant County, Oregon. It was in force for 93 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 15, 2004, 5:57 PM PDT (00:57 UTC)
- Expired
- Aug 15, 2004, 7:30 PM PDT
- In force
- 93 min
- Issued by
- NWS Pendleton, OR
- Area
- Counties, with a storm outline in the text
County Grant County, OR
The radar
The Pendleton radar (KPDT), 85 km from the middle of the area, began a volume at 00:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Boise Airport, ID (KBOI), launched 00:00Z, 1.0 hours before the alert went out and 257 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 134 J/kg
- Mixed-layer CIN
- -92 J/kg
- Mixed-layer LCL
- 2988 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 20 m²/s²
- 0-3 km storm-relative helicity
- 18 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS51 KPDT 160100 FFWPDT ORC023-160230- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE PENDLETON OR 557 PM PDT SUN AUG 15 2004 THE NATIONAL WEATHER SERVICE IN PENDLETON HAS ISSUED A * FLASH FLOOD WARNING FOR... GRANT COUNTY IN EAST CENTRAL OREGON * UNTIL 730 PM PDT * AT 548 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING VERY HEAVY RAIN OVER GRANT COUNTY...OR ABOUT 7 MILES EAST OF DALE. THE THUNDERSTORMS PRODUCING VERY HEAVY RAIN WERE NEARLY STATIONARY. AREAS ALONG THE NORTH FORK OF THE JOHN DAY RIVER AS WELL AS DESOLATION CREEK WILL BE MOST VULNERABLE. * THE THUNDERSTORMS PRODUCING VERY HEAVY RAIN WILL BE NEAR... DALE AT 615 PM PDT IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS FLOODED ROADS. FIND ALTERNATE ROUTES. IT ONLY TAKES A FEW INCHES OF SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY. A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY AUTOMOBILE. LAT...LON 4487 11877 4498 11870 4498 11889 4493 11896 $$ MC
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pendleton, OR wrote its last area forecast discussion before this flash flood warning went out at Aug 15, 2:24 PM PDT, 3 hours 33 minutes earlier.
Area forecast discussion, Aug 15, 2:24 PM PDT, 3 hours 33 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PENDLETON OREGON 224 PM PDT SUN AUG 15 2004 .SHORT TERM...TONIGHT THROUGH TUESDAY NIGHT...UPPER RIDGE REMAINS OVER THE WEST...WITH THE RIDGE AXIS GENERALLY OVER IDAHO. MAIN MOISTURE PLUME HAS SHIFTED TO THE EASTERN HALF OF OREGON AND EASTERN THIRD OF WASHINGTON. EXPECT ISOLATED TO LOCALLY SCATTERED COVERAGE OF THUNDERSTORMS LATE THIS AFTERNOON AND EVENING WITHIN THIS PLUME. STORMS SHOULD BE FOCUSED MAINLY OVER THE EAST-CENTRAL AND NORTHEAST OREGON MOUNTAINS. PRECIPITABLE WATER IS WELL ABOVE SEASONAL SO EXPECT WET CONDITIONS UNDER THE CORE OF ANY CELLS. THERE IS ALSO ENOUGH LINGERING MOISTURE OVER THE CASCADE EAST SLOPES TO SUPPORT SOME ISOLATED STORMS THERE INTO THE EVENING. CONDITIONS CHANGE LITTLE MONDAY. THUS EXPECT A REPEAT OF AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS OVER THE HIGHER TERRAIN OF THE CENTRAL AND NORTHEAST OREGON MOUNTAINS AS WELL AS THE CASCADE EAST SLOPES. ON TUESDAY A STRONGER WAVE ROTATING AROUND THE CUT OFF OVER THE PACIFIC MAY SLIGHTLY FLATTEN THE RIDGE. THIS WOULD LEAD TO SOME DRYING AND STABILIZING OF THE AIR MASS...THUS LIMITING THE THUNDERSTORM CHANCES. AT THIS TIME WILL GO WITH CONSENSUS AND LIMIT THUNDERSTORMS TO THE CREST OF THE CENTRAL OREGON CASCADES. GKH .LONG TERM...WEDNESDAY THROUGH SUNDAY...RIDGING WILL STRENGTHEN ACROSS THE REGION WEDNESDAY AND PREVAIL THROUGH AT LEAST THE END OF THE WEEK. MEDIUM RANGE MODELS DIFFER A BIT BY THE WEEKEND ON HOW TO WEAKEN/BREAKDOWN THE RIDGE...WITH THE ECMWF FLATTENING OUT THE RIDGE THE MOST...ALTHOUGH LESS THAN IT WAS SHOWING ON YESTERDAYS RUN. WILL KEEP A DRY/ABOVE NORMAL TEMPERATURE FCST THROUGH NEXT WEEKEND...WITH PERHAPS A FEW MORE CLDS AND A SLIGHT COOLDOWN BY NEXT SUNDAY. && .PRELIMINARY POINT TEMPS/POPS... PENDLETON (AIRPORT) 067 097 066 095 / 010 010 010 005 WALLA WALLA 070 098 069 096 / 010 010 010 005 TRI-CITIES 064 102 063 099 / 010 010 010 005 YAKIMA 060 098 059 095 / 010 010 010 005 HERMISTON 064 100 063 098 / 010 010 010 005 ELLENSBURG 062 096 061 093 / 020 010 010 005 REDMOND 053 093 052 092 / 020 020 020 010 LA GRANDE 058 095 057 093 / 020 020 020 005 JOHN DAY 056 097 055 095 / 020 020 020 010 THE DALLES 068 094 067 093 / 020 010 010 005 && .PDT WATCHES/WARNINGS/ADVISORIES... OR...NONE. WA...NONE. && 90
Hazardous weather outlook, Aug 15, 4:45 AM PDT, 13 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PENDLETON OREGON
445 AM PDT SUN AUG 15 2004
ORZ041>050-WAZ024>030-161200-
NORTH CENTRAL OREGON-CENTRAL OREGON-LOWER COLUMBIA BASIN (OR)-
FOOTHILLS OF THE BLUE MOUNTAINS (OR)-BLUE MOUNTAINS-JOHN DAY BASIN-
OCHOCO-JOHN DAY HIGHLANDS-GRANDE RONDE VALLEY-WALLOWA COUNTY-
EASTERN COLUMBIA RIVER GORGE (WA)-
EAST SLOPES OF THE SOUTHERN CASCADES-KITTITAS VALLEY-YAKIMA VALLEY-
LOWER COLUMBIA BASIN (WA)-FOOTHILLS OF THE BLUE MOUNTAINS (WA)-
NORTHWEST BLUE MOUNTAINS-
445 AM PDT SUN AUG 15 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHEAST OREGON
AS WELL AS SOUTH CENTRAL AND SOUTHEAST WASHINGTON.
.DAY ONE...
THUNDERSTORMS
EASTERN COLUMBIA RIVER GORGE (WA), EAST SLOPES OF THE SOUTHERN
CASCADES, KITTITAS VALLEY, NORTHWEST BLUE MOUNTAINS, EASTERN
COLUMBIA RIVER GORGE (OR), NORTH CENTRAL OREGON, CENTRAL OREGON,
BLUE MOUNTAINS, JOHN DAY BASIN, OCHOCO-JOHN DAY HIGHLANDS,
GRANDE RONDE VALLEY, WALLOWA COUNTY
SOUTHERLY FLOW ALOFT CONTINUES TO FEED MOISTURE ACROSS EASTERN
OREGON AND WASHINGTON TODAY. INSTABILITY WILL COMBINE WITH THIS
MOISTURE...RESULTING IN THE FORMATION OF AFTERNOON AND EVENING
THUNDERSTORMS ALONG THE EAST SLOPES OF THE CASCADES AND ACROSS
CENTRAL AND NORTHEAST OREGON. THE MAJOR THREAT FROM THESE
THUNDERSTORMS WILL BE THE POTENTIAL FOR HEAVY RAIN AS WELL AS GUSTY
WINDS AND HAIL.
.DAYS TWO THROUGH SEVEN...
THUNDERSTORMS MONDAY
NORTHWEST BLUE MOUNTAINS, CENTRAL OREGON, BLUE MOUNTAINS,
JOHN DAY BASIN, OCHOCO-JOHN DAY HIGHLANDS, GRANDE RONDE
VALLEY, WALLOWA COUNTY
SOUTHERLY FLOW WILL CONTINUE TO FEED MOISTURE AND INSTABILITY ACROSS
EASTERN OREGON AND WASHINGTON FOR ONE MORE DAY...CONTINUING THE
THREAT OF AFTERNOON AND EVENING THUNDERSTORMS ACROSS CENTRAL AND
NORTHEAST OREGON FOR TOMORROW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED.
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
PROTOTYPE GRAPHICAL FORECASTS OF WEATHER HAZARDS OUT TO SEVEN DAYS
ARE DISPLAYED ON THE WORLD WIDE WEB AT:
WWW.WRH.NOAA.GOV/PENDLETON/FORECAST/HWOGRAPHICS/HWOGRAPHICS.PHP
ALL LETTERS IN THE ABOVE URL ARE LOWER CASE...EXCEPT THE G IN
HWOGRAPHICS AND THE G IN HWOGRAPHICS.PHP.Nearby
Flash Flood Warnings in Oregon, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.